Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Cheyenne, WY

August 31, 2007Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 31, 2007, 3:31 PM MDT for Laramie County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2007, 3:31 PM MDT (21:31 UTC)
Expired
Aug 31, 2007, 4:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 28 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 312132
SVRCYS
WYC021-312200-
/O.NEW.KCYS.SV.W.0130.070831T2131Z-070831T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...
  THIS WARNING DOES NOT INCLUDES THE CITY OF CHEYENNE

* UNTIL 400 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH AND HEAVY RAIN. THIS STORM
  WAS LOCATED 6 MILES SOUTHWEST OF WHITAKER...OR ABOUT 18 MILES 
  NORTHWEST OF CHEYENNE...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITAKER BY 400 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4147 10508 4124 10507 4123 10479 4148 10470

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 312146
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT FRI AUG 31 2007

WYC021-312200-
/O.CON.KCYS.SV.W.0130.000000T0000Z-070831T2200Z/
LARAMIE WY-
344 PM MDT FRI AUG 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN LARAMIE COUNTY...

AT 340 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITAKER...OR 
ABOUT 16 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 5 MPH.  THE 
SEVERE STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS TO
60 MPH AND HEAVY RAINFALL.  THE SEVERE STORM WILL REMAIN TO THE
NORTH OF CHEYENNE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITAKER AND I-25 MM 21 BY 400 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4147 10508 4124 10507 4123 10479 4148 10470

$$

WEILAND
000 
WWUS55 KCYS 312200
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT FRI AUG 31 2007

WYC021-312208-
/O.CAN.KCYS.SV.W.0130.000000T0000Z-070831T2200Z/
LARAMIE WY-
358 PM MDT FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LARAMIE COUNTY IS
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.  AT 355 PM...THE STORM
WAS LOCATED 15 MILES TO THE NORTHWEST OF CHEYENNE AND WAS 
DRIFTING SLOWLY SOUTHWEST.  THE STORM WILL STILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS THROUGH 5 PM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4147 10508 4124 10507 4123 10479 4148 10470

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:30 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 31, 1:30 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT FRI AUG 31 2007

.SHORT TERM...TONIGHT THRU SUN...MAIN ENERGY WITH WEAK UPPER TROF
OVER WRN WY IS LIFTG NEWD ACROSS NRN WY INTO MT.  TAIL END OF TROF
WEAKENING AS UPPER RIDGE CONTS TO GRADUALLY BUILD ACROSS THE
REGION.  MOISTURE BAND HAS SPREAD OVER INTO SE WY...WITH BACK EDGE
OVER UT/CO BORDER.  WDLY SCT TSTMS EXPECTED ACROSS MAINLY THE WY
PART OF THE AREA THRU EARLY THIS EVENING.  CURRENT TSTMS WEAK PULSE
TYPE WITH GUSTY WINDS THE MAIN THREAT.  LITTLE BETTER LOW LEVEL MSTR
OVER PARTS OF SE WY...BUT DONT EXPECT TSTMS TO GET MUCH STRONGER AS
THEY MOVE INTO THIS AIRMASS.  MOISTURE BAND LOOKS LIKE IT WILL
GRADUALLY PIVOT EWD...BECOMING MORE SW-NE ORIENTED BY LATE TNGT OVER
THE CNTRL/SRN PARTS OF AREA.  BAND TO CONTINUE TO SHIFT SEWD ABOUT
OUT OF AREA BY PEAK HEATING PERIOD ON SAT.  HAVE REMOVED MOST
MENTIONABLE POPS FOR SAT AFTN/EVENING AS WELL AS SUN AFTN/EVENING AS
DRIER AIR NOW OVER NV WILL BE SPREADING INTO AND LINGERING OVER THE
AREA FOR THE WEEKEND.  TEMPS TO REMAIN ABOVE AVERAGE WITH HIGHS BOTH
DAYS OF 85-100 IN LOWER ELEVATIONS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
VERY WARM TEMPERATURES AND LITTLE IN THE WAY OF PRECIPITATION WILL
BE OVER THE CWA MONDAY AND PROBABLY TUESDAY.  THE 700 MB
TEMPERATURES WILL BE BETWEEN 14 AND 17 CELSIUS OVER THE CWA DURING
THAT TIME AND EXPECTED HIGHS WILL APPROACH RECORD HIGHS FOR THOSE
DATES.  THE MID AND UPPER LEVEL MOISTURE PLUME WILL BE CUT OFF AS
WELL WITH THE UPPER LEVEL HIGH WILL BE OVER THE DESERT SOUTHWEST
AND THE RIDGE AXIS EXTENDING NORTHEAST AND ACROSS THE CWA.  THE
GUSTY DAYTIME WINDS WILL BE ADDED TO THE VERY WARM AND DRY MIX
ON TUESDAY AS THE SOUTHWEST WINDS ALOFT START TO INCREASE.  THOSE
EXPECTED CONDITIONS MAY MAKE FOR A POTENTIAL CRITICAL FIRE WEATHER
PERIOD TUESDAY AFTERNOON OVER THE WYOMING PART OF THE CWA.  FOR
THIS PART OF THE FORECAST MOST OF THE ATTENTION CONTINUES TO BE WITH
THE SHORTWAVE TROUGH FOR THE MID PART OF NEXT WEEK.  THE FEATURE WAS
OUT AT 150W AT MIDDAY AND WAS PROGRESSIVE YET DIGGING PER WATER
VAPOR SATELLITE IMAGERY.  MEDIUM RANGE MODELS CONTINUE TO DIFFER
WITH RUN TO RUN DIFFERENCES AS WELL.  THE 12Z GFS IS NOW SLOWER AND
DEEPER THAN THE PREVIOUSLY PREFERRED 06Z GFS AND 00Z ECMWF.  IN
FACT THE 12Z GFS CLOSES OFF AN UPPER LOW OVER THE CWA LATE WEDNESDAY
NIGHT AND PERSISTS THROUGH THURSDAY.  THE ASSOCIATED PACIFIC COLD
FRONT MOVES ACROSS THE CWA LATE TUESDAY NIGHT AND WEDNESDAY MORNING
WITH THE 12Z SLIGHTLY SLOWER THAN ITS PREVIOUS RUN.  THE MORE
PROGRESSIVE MOVEMENT IS STILL FAVORED AT THIS TIME BY NCEP AND WILL
LEAN TOWARD THE 00Z ECMWF AND THE 06Z GFS.  HOWEVER...DUE TO THE
FORECAST UNCERTAINTY FOR WEDNESDAY AND THURSDAY AT THIS TIME WILL
BUMP POPS UP AND TEMPERATURES DOWN FOR THOSE DAYS.  THE HIGHS FOR
WEDNESDAY WILL BE TRICKY DUE TO THE POSSIBLE SLOWER FRONTAL PASSAGE.
THE ATMOSPHERE DRIES AND SLOWLY WARMS FOR NEXT FRIDAY AS NORTHWEST
FLOW ALOFT SPREADS OVER THE CENTRAL ROCKIES BEHIND THE DEPARTING
STORM SYSTEM.  TEMPERATURES ON FRIDAY LOOK TO BE SEASONAL.

&&

.AVIATION...VFR CONDITIONS THRU SAT. WDLY SCT TSTMS INTO THIS EVNG
WITH GUSTY AND ERRATIC WINDS AROUND STORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Aug 31, 9:40 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT FRI AUG 31 2007

WYZ059>070-011100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
940 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF SOUTHEAST
WYOMING THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS WILL
PRODUCE WIND GUSTS OF 40 TO 50 MPH ALONG WITH BRIEF HEAVY RAIN...BUT
SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
SATURDAY THROUGH WEDNESDAY. HOWEVER...NONE OF THIS ACTIVITY IS
EXPECTED TO BE SEVERE. A MORE SIGNIFICANT WEATHER SYSTEM WILL BRING
UNSETTLED WEATHER AND COOLER TEMPERATURES FOR THE LATTER HALF OF THE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-011100-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SIOUX-DAWES-
940 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DRIFT INTO MAINLY THE FAR
WESTERN AND NORTHERN PARTS OF THE PANHANDLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING.  ONE OR TWO STORMS COULD PRODUCE WIND GUSTS OR
40 TO 50 MPH AND BRIEF HEAVY RAIN...BUT SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
SATURDAY THROUGH WEDNESDAY. HOWEVER...NONE OF THIS ACTIVITY IS
EXPECTED TO BE SEVERE. A MORE SIGNIFICANT WEATHER SYSTEM WILL BRING
UNSETTLED WEATHER AND COOLER TEMPERATURES FOR THE LATTER HALF OF THE
WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:59 PM MDTFlash Flood WarningCYSLaramie2 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.